Lipodystrophy or muscle damage due to insulin injections?

NavyNerd
By NavyNerd Latest Reply 2011-07-08 17:14:49 -0500
Started 2011-07-08 01:05:02 -0500

Has anyone else experienced this?

I am trying to find out if other people have had this experience too: I was injecting into my thighs (tops of) to alleviate the shots in my belly- 7 or 8 shots a day and I was healing well from teh injection sites, got a lot of bruising and over time had to phase out the tops of my thighs because I have permanent shifts in the fat and muscle where I was injection. I read that teh insulin can cause it.. so back to belly only.

But if you have seen this, does it ever get better?

You know how in teh show HOUSE MD he's had so much leg trouble? Its not nearly on that scale but it aches constantly now and really hurts bad sometimes, and causes me trouble walking on bad days. Oh, and its visible.. I am also having issues with hypersensativity when I inject and some pretty nasty scar tissue formation.. tried the other atrenative sites and I almost came unglued it hurt so bad.


2 replies

cavie2
cavie2 2011-07-08 06:05:33 -0500 Report

Yes I have experienced this. I inject in a rotation my upper L and R buttock, my upper L and R thighs, and my L and R tummy area (around the navel but mostly below and to the sides) this way each site only gets injected every 7th day and I try to change the position slightly and make the next injection about a finger width away from the last injection 7 days previously. Now I have a massive needle phobia (always had it) and it was difficult for me to get over this at first and I used to just press the plunger of the injection pen quickly count to 10 then take it out. I started feeling pain in both thighs and my left buttock and my right side of tummy. My doctor thought I had taken a resistance to the Humulin I insulin and changed me to Lantus Solostar then I read a comment on one discussion that advised to inject the insulin slowly because this helps to ease any pain so I have done this ever since I still get funny feelings in some sights and a little pain now and again especially my left thigh which is the worst but the discomfort and pain is NOTHING like it used to be. At first it was difficult to do it slowly as all I wanted was to get it over and done with as quickly as possible but it has paid off for me. I understand what works for one person may not work for another but you don't know until you try it. Give it a week and see how it goes and remember to count to 10 slowly after all the insulin is injected. Let us know how you get on. If it makes you feel better just stay off the thighs for around a month and then try them again I used to bruise badly and leak blood in those problem areas as well and if you keep your insulin pen in the fridge take it out and leave it to go to room temperature (around 15 minutes) sometimes that can help (others say it is better when it is cold) only you will know what suits you best. So never just ignore conflicting advice try as much as possible you may be pleasantly surprised. lol. Let us know how you get on.

NavyNerd
NavyNerd 2011-07-08 17:14:49 -0500 Report

I think part of my problem is that I was up to 7 injections a day, and 2 of them took a whole pen alone (150 units per was a lot to deal with.. they put me on a high concentration insulin so I could cut down the volume) The sheer amount of insulin I was taking caused a whole lot of problems with dissolving spots of fat and muscle in my thighs.. sort of a whats done is done now thing, but I have no idea if it will grow back, or even out. I tried to rotate spots as much as I could to even it out, but it didn't work. I don't have much fat on my legs at all, or on my tuchas, so with the only needles they would write scripts for me for I can't do that any more- it goes straight into teh muscle, even pinching up teh skin and tissue. I made teh mistake of trying and I almost screamed it hurt so bad. I have had a couple intramuscular shots in teh last few years that were supposed to be, and it was just as bad if not worse than those. *sigh*

It sort of limits it to my belly, but I am still on 6 shots a day, and its painful..not as much teh actual pushing of the insulin, but the sinking of the needle. I asked them about a pump but they said no I am not bad enough yet.. if the scar tissue builds up much more not sure what I am gonna do. Its frustrating especially with teh thigh problems because now there is residual pain, my leg muscles there hurt all teh time, and if I work out it amplifies it, despite the fact that I haven't given myself a thigh shot in months.

Next Discussion: maintaining weight »